Minnesota, 2019

Hail and Damaging Winds in Minnesota, September 5, 2019

September 5, 2019 · NWS FGF · 14 events in 8 counties and zones

Despite a cool and relatively dry surface layer, conditions were much more favorable for elevated showers and thunderstorms. Good 850mb warm advection, a decent low level jet, and strong shear were expected during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Despite a cool and relatively dry surface layer, conditions were much more favorable for elevated showers and thunderstorms. Good 850mb warm advection, a decent low level jet, and strong shear were expected during the overnight hours. Thunderstorms crossed the border north of Langdon just after midnight on the 5th and tracked to the east-southeast through the pre-dawn hours, staying mainly north of a line from Langdon to Park Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 10:50 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 4, 10:50 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Wed Sep 4 2019

.UPDATE...
Issued at 1150 PM CDT Wed Sep 4 2019

Getting a few scattered rain showers from the central RRV into MN.
Not much thunder at this point, think that will hold off a bit as
the better moisture plume comes into the area. CAMs still have
some fairly strong cells moving from the northwestern counties
southeastward late tonight and early tomorrow, so continued that
trend in the POPs.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 329 PM CDT Wed Sep 4 2019

Much of the focus for the short term will be on tonight into
Wednesday morning. A low pressure system is located in southern
Saskatchewan and is expected to move to the southeast this evening
and into tonight. Rain chances are expected to begin near sunset
in the Devils Lake Basin and spread towards Grand Forks and
western Minnesota near and after midnight. Despite limited solar
heating this afternoon, a southerly to southwesterly low-level
jet at the 850mb level and surface to 6 km shear values of near 50
knots suggest the possibility of some storms becoming strong after
midnight. Temperatures will remain mild in the mid to upper 50s
with rain diminishing in western Minnesota by tomorrow afternoon.
Rain chances near and south of I-94 will be limited tonight into
tomorrow morning. Highs tomorrow will be in the mid to upper 60s
in NW Minnesota to the 70s across eastern North Dakota with partly
to mostly cloudy skies. Winds will become north at 10 to 20 mph
during the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 329 PM CDT Wed Sep 4 2019

For Thursday night, expect to see skies clearing across North
Dakota and then in Minnesota. Lows will remain seasonal in the 50s
area-wide. Other than an isolated shower in the northern Lake of
the Woods area, everyone should remain dry.

Northwest flow aloft to prevail through the extended period with a
couple of precipitation chances over the coming week. We are still
looking at Sat and Mon as the best targets for impactful weather.
Tranquil to start on Fri before the next precipitation chance
presents on Sat. A shortwave will move southeast out of Canada with
sfc refection continuing to favor a tract from DVL to southern
valley into MN Lakes. Areas east of this line could very well remain
mainly dry during this period. The next chance, and a more robust
one at that comes on Mon, although current model blends approaching
two inches or more QPF overdone and will likely need to be trimmed
with subsequent fcst updates.

With respect to temperatures, looks like highs in the 60s through
the entire period owing to : a few bouts of cold air advection, and,
cloud cover and showers when there isn't cold air advection. Lows
mostly in the 40s with some 30s near Intl border Sun morn, with
widespread frost holding off for the time being.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Sep 4 2019

VFR conditions continue at all TAF sites with some mid and high
clouds and a few showers around KGFK and KBJI. Additional showers
and thunderstorms will impact all but KFAR as more thunderstorms
move in late tonight. Some MVFR ceilings behind the precipitation
tomorrow morning and early afternoon. Improvement to VFR by the
end of the period. Winds will shift around from the southeast to a
more northerly direction by tomorrow afternoon, mainly staying
below 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon/Wasilewski
LONG TERM...WJB/Godon/Wasilewski
AVIATION...JR
Hazardous weather outlook, Sep 4, 8:53 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
953 PM CDT Wed Sep 4 2019

MNZ001>005-007-008-013>016-022-023-NDZ006>008-014>016-024-026>030-
038-039-054-060300-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
953 PM CDT Wed Sep 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible across
eastern North Dakota and northwestern Minnesota late tonight. The
main hazards will be large hail up to quarter size and gusty
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ006-009-017-024-027>032-040-NDZ049-052-053-060300-
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Ransom-Sargent-Richland-
953 PM CDT Wed Sep 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 5, 12:37 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
137 AM CDT Thu Sep 5 2019

NDZ008-016-050730-
Pembina ND-Eastern Walsh County ND-
137 AM CDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALSH AND SOUTHERN
PEMBINA COUNTIES UNTIL 230 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain, or 24 miles east of Langdon, moving southeast at 45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Icelandic State Park and Akra around 140 AM CDT.
  Hensel and Crystal around 150 AM CDT.
  Glasston around 200 AM CDT.
  St. Thomas around 205 AM CDT.
  Auburn around 210 AM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4873 9714 4868 9709 4856 9718 4856 9714
      4855 9717 4852 9713 4851 9715 4849 9713
      4848 9716 4848 9713 4847 9714 4842 9712
      4842 9715 4841 9713 4839 9716 4837 9714
      4866 9793 4872 9793 4873 9795 4884 9787
TIME...MOT...LOC 0637Z 295DEG 37KT 4873 9783

JK

The radar

The Fargo/Grand Forks radar (KMVX), 77 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
September 5, 1:10 AM CST
Where
Marshall County, 0.69 mi S of Alvarado
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.190, -97.000

Hail, Polk

When
September 5, 1:40 AM CST
Where
Polk County, 1.15 mi SW of Roan
Measured
0.88 in hail
Reported by
Public
Coordinates
48.140, -96.770

Hail, Pennington

When
September 5, 2:00 AM CST
Where
Pennington County, 14.35 mi WNW of St Hilaire
Measured
1 in hail
Reported by
Social Media
Coordinates
48.110, -96.500

The hail was mostly pea size.

Hail, Red Lake

When
September 5, 2:25 AM CST
Where
Red Lake County, 1.98 mi ESE of Dorothy
Measured
0.75 in hail
Reported by
Public
Coordinates
47.920, -96.410

Winds also gusted to around 50 mph.

Thunderstorm Wind, Polk

When
September 5, 2:34 AM CST
Where
Polk County, 6.29 mi N of Erskine
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.760, -96.000

The wind gust was measured by a MNDOT RWIS sensor.

Thunderstorm Wind, Polk

When
September 5, 2:40 AM CST
Where
Polk County, 0.93 mi E of Erskine
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.670, -96.000

Trees and power lines were blown down, some falling on buildings. Roof damage was also reported and a grain cart was toppled onto the railroad tracks.

Thunderstorm Wind, Polk

When
September 5, 2:48 AM CST
Where
Polk County, 0.83 mi NE of Mc Intosh
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.640, -95.890

Trees and power lines were blown down.

Thunderstorm Wind, Polk

When
September 5, 3:02 AM CST
Where
Polk County, Fasston
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.580, -95.750

Hail, Clearwater

When
September 5, 3:17 AM CST
Where
Clearwater County, 2.71 mi ESE of Clearbrook
Measured
1 in hail
Reported by
Utility Company
Coordinates
47.680, -95.370

Thunderstorm Wind, Hubbard

When
September 5, 3:45 AM CST
Where
Hubbard County, 4.21 mi E of Becida
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
47.350, -95.080

Large tree branches were blown down and a few 6 to 8 inch diameter poplar trees were snapped.

Hail, Becker

When
September 5, 5:30 AM CST
Where
Becker County, 3.78 mi E of Osage
Measured
1.25 in hail
Reported by
Public
Coordinates
46.920, -95.190

Hail, Hubbard

When
September 5, 5:45 AM CST
Where
Hubbard County, 1.46 mi NNE of Hubbard
Measured
1.5 in hail
Reported by
Public
Coordinates
46.850, -95.010

Hail, Wadena

When
September 5, 5:50 AM CST
Where
Wadena County, Menahga
Measured
1 in hail
Reported by
Social Media
Coordinates
46.750, -95.100

Hail, Hubbard

When
September 5, 5:55 AM CST
Where
Hubbard County, 3.58 mi WNW of Badoura
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.890, -94.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843888, 843889, 843890, 843891, 843892, 843893, 843894, 843895, 855508, 855509, 843896, 843897, 843898, 843899.